Advertisement

Bounding the Dimensions of Rational Cohomology Groups

  • Christopher P. Bendel
  • Brian D. Boe
  • Christopher M. Drupieski
  • Daniel K. NakanoEmail author
  • Brian J. Parshall
  • Cornelius Pillen
  • Caroline B. Wright
Chapter
Part of the Developments in Mathematics book series (DEVM, volume 38)

Abstract

Let k be an algebraically closed field of characteristic p > 0, and let G be a simple simply-connected algebraic group over k. In this paper we investigate situations where the dimension of a rational cohomology group for G can be bounded by a constant times the dimension of the coefficient module. As an application, effective bounds on the first cohomology of the symmetric group are obtained. We also show how, for finite Chevalley groups, our methods permit significant improvements over previous estimates for the dimensions of second cohomology groups.

Key words

Cohomology Representation theory Algebraic Groups 

Mathematics Subject Classification (2010):

20G10. 

Notes

Acknowledgements

The authors thank the American Institute of Mathematics for hosting the workshops “Cohomology and representation theory for finite groups of Lie type” in June 2007, and “Cohomology bounds and growth rates” in June 2012. Many of the results described in Sect. 1.1 were motivated by the ideas exchanged at the 2007 workshop, and provided impetus for the organization of the 2012 meeting. The results of this paper were obtained in the AIM working group format at the 2012 workshop, which promoted a productive exchange of ideas between the authors at the meeting.The fourth author (Nakano) presented talks at the workshop “Lie Groups, Lie Algebras and their Representations” at U.C. Santa Cruz in 1999 and at Louisiana State University (LSU) in 2011. At the LSU meeting, his lecture was devoted to explaining the various connections between the cohomology theories for reductive algebraic groups and their associated Frobenius kernels and finite Chevalley groups. The results in this paper are a natural extension of the results discussed in his presentation.

References

  1. 1.
    H. H. Andersen, Extensions of modules for algebraic groups, Amer. J. Math. 106 (1984), no. 2, 489–504.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    H. H. Andersen and T. Rian, B-cohomology, J. Pure Appl. Algebra 209 (2007), no. 2, 537–549.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    C. P. Bendel, D. K. Nakano, B. J. Parshall, C. Pillen, L. L. Scott, and D. I. Stewart, Bounding extensions for finite groups and Frobenus kernels, preprint, 2012, arXiv:1208.6333.
  4. 4.
    C. P. Bendel, D. K. Nakano, and C. Pillen, Extensions for finite groups of Lie type. II. Filtering the truncated induction functor, Representations of algebraic groups, quantum groups, and Lie algebras, Contemp. Math., Vol. 413, Amer. Math. Soc., Providence, RI, 2006, pp. 1–23.Google Scholar
  5. 5.
    C. P. Bendel, D. K. Nakano, and C. Pillen, Second cohomology groups for Frobenius kernels and related structures, Adv. Math. 209 (2007), no. 1, 162–197.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    E. Cline, B. Parshall, and L. Scott, Cohomology of finite groups of Lie type. I, Inst. Hautes Études Sci. Publ. Math. (1975), no. 45, 169–191.Google Scholar
  7. 7.
    E. Cline, B. Parshall, and L. Scott, Reduced standard modules and cohomology, Trans. Amer. Math. Soc. 361 (2009), no. 10, 5223–5261.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    E. Cline, B. Parshall, L. Scott, and W. van der Kallen, Rational and generic cohomology, Invent. Math. 39 (1977), no. 2, 143–163.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    S. R. Doty, K. Erdmann, and D. K. Nakano, Extensions of modules over Schur algebras, symmetric groups and Hecke algebras, Algebr. Represent. Theory 7 (2004), no. 1, 67–100.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    D. Gorenstein, R. Lyons, and R. Solomon, The classification of the finite simple groups. Number 3. Part I. Chapter A, Vol. 40, Mathematical Surveys and Monographs, no. 3, American Mathematical Society, Providence, RI, 1998.Google Scholar
  11. 11.
    R. M. Guralnick, The dimension of the first cohomology group, Representation theory, II (Ottawa, Ont., 1984), Lecture Notes in Math., Vol. 1178, Springer, Berlin, 1986, pp. 94–97.Google Scholar
  12. 12.
    R. M. Guralnick, T. L. Hodge, B. J. Parshall, and L. L. Scott, Counterexample to Wall’s conjecture [online], http://www.aimath.org/news/wallsconjecture/ [cited September 20, 2012].
  13. 13.
    R. M. Guralnick and C. Hoffman, The first cohomology group and generation of simple groups, Groups and geometries (Siena, 1996), Trends Math., Birkhäuser, Basel, 1998, pp. 81–89.Google Scholar
  14. 14.
    R. M. Guralnick, W. M. Kantor, M. Kassabov, and A. Lubotzky, Presentations of finite simple groups: profinite and cohomological approaches, Groups Geom. Dyn. 1 (2007), no. 4, 469–523.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    R. M. Guralnick and P. H. Tiep, First cohomology groups of Chevalley groups in cross characteristic, Ann. of Math. (2) 174 (2011), no. 1, 543–559.
  16. 16.
    J. E. Humphreys, Reflection groups and Coxeter groups, Cambridge Studies in Advanced Mathematics, Vol. 29, Cambridge University Press, Cambridge, 1990.Google Scholar
  17. 17.
    G. D. James, The Representation Theory of the Symmetric Groups, Lecture Notes in Mathematics, Vol. 682, Springer, Berlin, 1978.Google Scholar
  18. 18.
    J. C. Jantzen, Representations of Algebraic Groups, second ed., Mathematical Surveys and Monographs, Vol. 107, American Mathematical Society, Providence, RI, 2003.Google Scholar
  19. 19.
    A. E. Parker and D. I. Stewart, First cohomology groups for finite groups of Lie type in defining characteristic, Bull. London Math. Soc. 46 (2014), 227–238.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    B. J. Parshall and L. L. Scott, Quantum Weyl reciprocity for cohomology, Proc. London Math. Soc. (3) 90 (2005), no. 3, 655–688.
  21. 21.
  22. 22.
    B. J. Parshall, L. L. Scott, and D. I. Stewart, Shifted generic cohomology, Compositio Math. 149 (2013), 1765–1788.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    A. A. Premet, Weights of infinitesimally irreducible representations of Chevalley groups over a field of prime characteristic, Mat. Sb. (N.S.) 133(175) (1987), no. 2, 167–183, 271.Google Scholar
  24. 24.
    L. L. Scott, Some new examples in 1-cohomology, J. Algebra 260 (2003), no. 1, 416–425, Special issue celebrating the 80th birthday of Robert Steinberg.
  25. 25.
    L. L. Scott and T. Sprowl, Computing individual Kazhdan-Lusztig basis elements, preprint 2013, arXiv:1309.7265.
  26. 26.
    University of Georgia VIGRE Algebra Group, First cohomology for finite groups of Lie type: simple modules with small dominant weights, Trans. Amer. Math. Soc. 365 (2013), no. 2, 1025–1050.
  27. 27.

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Christopher P. Bendel
    • 1
  • Brian D. Boe
    • 2
  • Christopher M. Drupieski
    • 3
  • Daniel K. Nakano
    • 2
    Email author
  • Brian J. Parshall
    • 4
  • Cornelius Pillen
    • 5
  • Caroline B. Wright
    • 6
  1. 1.Department of Mathematics, Statistics and Computer ScienceUniversity of Wisconsin–StoutMenomonieUSA
  2. 2.Department of MathematicsUniversity of GeorgiaAthensUSA
  3. 3.Department of Mathematical SciencesDePaul UniversityChicagoUSA
  4. 4.Department of MathematicsUniversity of VirginiaCharlottesvilleUSA
  5. 5.Department of Mathematics and StatisticsUniversity of South AlabamaMobileUSA
  6. 6.Louise S. McGehee SchoolNew OrleansUSA

Personalised recommendations